×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Talcum Powder Poisoning

Last updated July 10, 2017

Talcum Powder Poisoning is the accidental or intentional intake (consumption or inhalation) of talcum powder. Small babies are especially vulnerable to talc dust inhalation resulting in associated symptoms that can be severe.


What is Talcum Powder Poisoning?

  • Talcum Powders are cosmetic and personal hygiene products that are used to absorb the body moisture and maintain a rash-free dry skin. They are also used in babies and young children
  • Talc is a natural mineral that is composed of the magnesium, silicon, and oxygen. Apart from forming the main ingredient of talcum powders, talc is also found in certain antiseptics and street drugs
  • Talcum Powder Poisoning is the accidental or intentional intake (consumption or inhalation) of talcum powder. Small babies are especially vulnerable to talc dust inhalation resulting in associated symptoms that can be severe
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Talcum Powder Poisoning may be also referred to as the following:

  • Baby Powder Poisoning
  • Talc Poisoning
  • Talcum Powder Toxicity

What are the Causes of Talcum Powder Poisoning?

  • Talcum Powder Poisoning is caused by the ingestion or inhalation of talcum powder and similar talc-based products
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Inadvertently, chronic inhalation may take place among young babies (over a period)
  • Talcum powders contain the mineral talc that can be toxic to humans

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Talcum Powder Poisoning?

The signs and symptoms of Talcum Powder Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • Vomiting and/or diarrhea
  • Fever, lethargy, feeling drowsy
  • Feeling of distaste in the mouth and throat; throat irritation
  • Coughing and chest pain, due to inhalation
  • This may result in breathing difficulties and wheezing
  • Skin blistering
  • Talcum powder in the eye can cause irritation, redness, watering, and blurred vision
  • Reduced blood pressure (hypotension)
  • Urination difficulties; absence of urine output
  • Twitching of muscles of the arms and legs and face
  • Seizures and collapse
  • Severe cases of inhalation can cause pulmonary distress and failure
  • Bluish discoloration of the lips and beneath fingernails
  • Coma

How is First Aid administered for Talcum Powder Poisoning?

First Aid tips for Talcum Powder Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Carefully remove the individual from the exposure area; move them to region of fresh air immediately
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Clean the mouth to remove any remaining substance; wipe mouth with a wet cloth
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

In case of severe symptoms, emergency health care may be required. The emergency medical professional might perform the following steps towards treating the condition:

  • Monitor vital signs
  • Medically manage symptoms
  • Provide breathing support, if necessary
  • Administer fluids by an intravenous drip line, if necessary

Who should administer First Aid for Talcum Powder Poisoning?

First aid for Talcum Powder Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Talcum Powder Poisoning?

  • The prognosis of Talcum Powder Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • Inhalation of talcum powder can result in severe complications and acute respiratory distress, especially in babies and children, necessitating immediate medical attention. The outcome may depend upon timely medical support; deaths have also been reported

Note: Long-standing lung exposure to talc, such as occupation-related, can present pulmonary damage including risk for cancer.

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Talcum Powder Poisoning be Prevented?

Talcum Powder Poisoning can be prevented by:

  • Avoiding baby powders that contain talc; the use of talc-free alternatives is recommended
  • Avoiding putting talcum baby powder on baby’s nose and face
  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 10, 2017
Last updated: July 10, 2017